Mississippi, 2004Flash Flooding and Damaging Winds in Mississippi, June 1, 2004
June 1, 2004 · NWS JAN · 8 events in 7 counties and zones
4 flash flood, 4 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $350,000
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at Jun 1, 2:20 AM CST, 2 hours 40 minutes earlier.
Area forecast discussion, Jun 1, 2:20 AM CST, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
320 AM CDT TUE JUN 1 2004
.DISCUSSION...
LARGE AREA OF CONVECTION APPROACHING FROM THE WEST THIS MORNING.
ASSOCIATED SHORTWAVE MOVING INTO WRN ZONES EARLY TODAY...EXITING ERN
ZONES LATE AFTERNOON. BEST MOISTURE AND INSTABILITY FIELDS WILL
REMAIN OVER CENTRAL AND SRN ZONES. HEALTHY CONVECTION NOTED IN
VICINITY OF OUTFLOW BOUNDARY ACROSS SERN ZONES THIS MORNING WILL
CONTINUE WITH A SLIGHT NWD SHIFT DURING THE AFTERNOON. WILL KEEP
AFTERNOON TEMPS SLIGHTLY BELOW NORMAL MOST LOCATIONS DUE TO CLOUD
COVER AND CONVECTION.
THE NEXT SHORTWAVE DROPS INTO WRN ZONES LATE TONIGHT BUT MID LEVEL
MOISTURE LOOKS LIMITED AND THE AIR MASS WILL STABILIZE SOMEWHAT.
LEFT IN CHANCE POPS NWRN ZONES AFTER MIDNIGHT ALONG LEADING EDGE OF
DEEPER MOISTURE WITH THE NEXT WAVE. LONG WAVE TROUGH IN NRN STREAM
PIVOTS THIS WAY DURING THE DAY TO ADD TO UPPER SUPPORT FOR HIGHER
POPS WEDNESDAY.
SHORTWAVE TRACK CONTINUES ACROSS THE REGION BUT HARD TO PINPOINT
BOUNDARY LOCATIONS AFTER WEDNESDAY. NEXT BOUNDARY FORECAST INTO NRN
ZONES WEDNESDAY NIGHT WITH REMNANTS INDICATED SOMEWHERE S OF
INTERSTATE 20 THURSDAY AFTERNOON. MODELS AGREE THAT WEAK UPPER
DIVERGENCE WILL BE IN PLACE SRN ZONES THURSDAY AFTERNOON SO LEFT
BEST CONVECTION COVERAGE SRN AND CENTRAL AREAS. MODELS CONTINUING
PREVIOUS TREND TO SHIFT BOUNDARY NEAR SRN BORDER FRIDAY...LEAVING
AIR MASS RELATIVELY DRY AND STABLE IN ITS WAKE.
LOW LEVEL SLY FLOW REDEVELOPING SATURDAY WITH GENERAL TROUGHING OVER
REGION TO MAINTAIN CHANCE POPS THROUGH THE WEEKEND INTO MONDAY.
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
MS...NONE.
&&
Hazardous weather outlook, May 31, 2:54 PM CST, 14 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
354 PM CDT MON MAY 31 2004
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
012054-
ADAMS-ASHLEY-ATTALA-BOLIVAR-CARROLL-CATAHOULA-CHICOT-CHOCTAW-
CLAIBORNE-CLARKE-CLAY-CONCORDIA-COPIAH-COVINGTON-EAST CARROLL-
FORREST-FRANKLIN LA-FRANKLIN MS-GRENADA-HINDS-HOLMES-HUMPHREYS-
ISSAQUENA-JASPER-JEFFERSON-JEFFERSON DAVIS-JONES-KEMPER-LAMAR-
LAUDERDALE-LAWRENCE-LEAKE-LEFLORE-LINCOLN-LOWNDES-MADISON LA-
MADISON MS-MARION-MONTGOMERY-MOREHOUSE-NESHOBA-NEWTON-NOXUBEE-
OKTIBBEHA-RANKIN-RICHLAND-SCOTT-SHARKEY-SIMPSON-SMITH-SUNFLOWER-
TENSAS-WARREN-WASHINGTON-WEBSTER-WEST CARROLL-WINSTON-YAZOO-
354 PM CDT MON MAY 31 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS
.DAY ONE...TONIGHT AND TUESDAY...
...THUNDERSTORMS...
ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE ON TUESDAY AFTERNOON
IN AREAS MAINLY SOUTH OF INTERSTATE 20. THE MAIN CONCERN WILL BE
FOR GUSTY WINDS FROM THUNDERSTORM DOWN DRAFTS. NORTH OF
INTERSTATE 20... VERY ISOLATED...STRONG THUNDERSTORMS ARE
POSSIBLE. FREQUENT LIGHTNING...WIND GUSTS TO 40 MPH AND BRIEF
HEAVY DOWNPOURS WILL BE POSSIBLE WITH ANY STORM THAT FORMS.
WITH A COLD FRONT STALLED SOUTH OF INTERSTATE 20....A MOIST AND
UNSTABLE AIRMASS WILL REMAIN OVER THE AREA. MARGINAL SHEAR
PROFILES NEAR THE MISSISSIPPI RIVER AREA WILL ENABLE THE POSSIBLE
DEVELOPMENT OF A FEW MULTI CELL SEVERE THUNDERSTORMS DURING THE
PEAK HEATING AFTERNOON HOURS. THE STORMS SHOULD DIMINISH AT
AROUND SUNSET WITH THE LOSS OF DAYTIME HEATING.
...FLOODING...
IN ADDITION TO THE RISK OF ISOLATED SEVERE STORMS...PERSISTENT
DOWNPOURS OF HEAVY RAINFALL MAY BE SEEN ACROSS AREAS GENERALLY
ALONG AND SOUTH OF INTERSTATE 20. THIS COULD RESULT IN THE
PONDING OF WATER ON AREA ROADWAYS AND OTHER LOW-LYING AREAS.
.DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH MONDAY...
...DAYS TWO AND THREE...TUESDAY NIGHT THROUGH THURSDAY NIGHT...
ON TUESDAY EVENING AND WEDNESDAY AFTERNOON AND EVENING...ISOLATED
STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE AGAIN. THE MAIN
CONCERN WILL BE FOR THUNDERSTORM RELATED WIND GUSTS.
A SERIES OF DISTURBANCES MOVING BY TO THE NORTH WILL LIFT THE
STALLED FRONT NORTHWARD TO BE OVER CENTRAL MISSISSIPPI BY TUESDAY
AFTERNOON. AS A RESULT...THE MOIST AND UNSTABLE AIRMASS WILL
CONTINUE TO PRODUCE ISOLATED STRONG TO SEVERE THUNDERSTORMS ON
BOTH AFTERNOONS.
...DAYS FOUR THROUGH SEVEN...THURSDAY NIGHT THROUGH MONDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF HAZARDOUS WEATHER
OPERATIONS...IS NOT EXPECTED THROUGH NEXT MONDAY NIGHT...JUNE 7.
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
Flash Flood, Lamar
- When
- June 1, 5:00 AM CST to 6:30 AM CST
- Where
- Lamar County, 4 mi N of Purvis
- Property damage
- $35,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 31.206, -89.509 (the zone’s center; the record gives no point)
Three to four inches of rain fell across northwest portions of Lamar county early Tuesday morning. A few homes were flooded, along with numerous streets, as creeks quickly rose out of their banks.
Flash Flood, Forrest
- When
- June 1, 5:00 AM CST to 6:30 AM CST
- Where
- Forrest County, Hattiesburg
- Property damage
- $300,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 31.189, -89.258 (the zone’s center; the record gives no point)
Four to five inches of rain fell across the city if Hattiesburg and portions of northern Forrest county early Tuesday morning. Seven homes were flooded along with a few businesses. Numerous streets were flooded and several roads were closed.
Thunderstorm Wind, Warren
- When
- June 1, 5:30 AM CST to 5:45 AM CST
- Where
- Warren County, Vicksburg
- Measured
- 53 kt (61 mph) estimated gust
- Property damage
- $10,000
- Reported by
- NEWSPAPER
- Coordinates
- 32.350, -90.883
Numerous trees and several power lines were blown down across Vicksburg and just to the south of the city.
Thunderstorm Wind, Lincoln
- When
- June 1, 7:45 AM CST to 7:53 AM CST
- Where
- Lincoln County, 5 mi NW of Brookhaven
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 31.633, -90.517
A few trees were blown down.
Flash Flood, Forrest
- When
- June 1, 8:00 AM CST to 9:40 AM CST
- Where
- Forrest County, Hattiesburg
- Property damage
- $2,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 31.189, -89.258 (the zone’s center; the record gives no point)
After a brief break in the rain, additional storms developed and brought more heavy rain to previously flooded areas. This second round of rain flooded a few roads across Hattiesburg.
Thunderstorm Wind, Covington
- When
- June 1, 8:30 AM CST to 8:35 AM CST
- Where
- Covington County, 9 mi W of Collins
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 31.633, -89.700
A few trees were blown down.
Thunderstorm Wind, Jefferson Davis
- When
- June 1, 8:30 AM CST to 8:50 AM CST
- Where
- Jefferson Davis County, Countywide
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 31.583, -89.783
Several trees were blown down across the county.
Flash Flood, Jones
- When
- June 1, 10:20 AM CST to 11:00 AM CST
- Where
- Jones County, Laurel
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 31.623, -89.169 (the zone’s center; the record gives no point)
Brief heavy rains caused a few streets to flood around Laurel.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flood in Texas, June 1, 20045 injured · $1.3 million · F0 · 100 events
- Flooding in Wisconsin, June 1 to 30, 2004$252 million · 20 events
- Damaging Winds in West Virginia, June 1, 20041 death · $12,000 · 60 kt wind · 4 events
- Flooding in Kentucky, June 1 to 3, 2004$18 million · 7 events
- Rip Current in Florida, June 1, 20041 death · 1 event
- Hail and Damaging Wind in Texas, June 1, 2004$905,000 · 1.75 in hail · 3 events
- Damaging Winds in West Virginia, June 1, 20041 injured · $75,000 · 58 kt wind · 27 events
- Flooding in Kentucky, June 1 to 9, 2004$300,000 · 3 events
- Damaging Wind in Texas, June 1, 2004$60,000 · 57 kt wind · 1 event
- Flash Flooding and Hail in Kentucky, June 1 to 2, 2004$25,000 · 1 in hail · 11 events
- Hail and Damaging Winds in Texas, June 1, 20042.5 in hail · 26 events
- Damaging Wind in Kentucky, June 1, 2004$30,000 · 65 kt wind · 1 event